Hail, Andrews
- When
- April 19, 4:57 PM CST
- Where
- Andrews County, 8 mi E of Andrews
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.317, -102.417
Reported on Highway 176.
south of a cold front and dryline triple point. Several splitting supercells were observed, with the left moving members being the dominate severe weather producers.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Severe thunderstorms developed during the afternoon of the 19th across the Permian Basin...south of a cold front and dryline triple point. Several splitting supercells were observed, with the left moving members being the dominate severe weather producers. Large hail up to the size of teacups was reported. The storm which produced the most significant damage moved across portions of eastern Andrews and western Dawson Counties. Signigicant hail damage was at a farmstead in Dawson County. Hail damage was also reported to several vehicles traveling on Highway 180 west of Lamesa. Since the event occurred relatively early in the growing season, significant crop damage did not occur.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 19, 1:23 PM CST, 3 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 223 PM CDT FRI APR 19 2002 CONVECTIVE INITIATION BEING SLOWED BY UPPER MSTR PLUME ACRS W TX. STILL MIXING UNDERNEATH CLOUD SHIELD HAS SHARPENED DRYLINE WITH DWPNT OF 41 AT KHOB TO 65 AT GAIL. FRONT IS JUST N OF CWFA WITH 3HR PRESSURE RISES SUGGESTING LITTLE SWD PUSH IS LEFT. VISIBLE/RADAR IMAGERY SHOWS TCU/SHRA DEVELOPING NEAR KFST AND NWD ALONG DRYLINE WHERE SFC TEMPS HAVE CLIMBED TO 90. MRF WINDS STILL S WITH N40 DWPNTS AND WITH KMAF VWP SHOWING WINDS BACKING EXPECT THAT DRYLINE WILL NOT BE PUSHING TOO MUCH FARTHER E. BEST SB INSTABILITY IN NRN AREAS WHERE RUC FCST SOUNDING MODIFIED WITH BORDEN COUNTY MESONET DATA SHOWS SMALL NEGATIVE AREA -25 J/KG WITH CAPE TO NEAR 2000 J/KG. ACCORDINGLY SO EXPECT THAT SCT TSTMS - A FEW SEVERE WILL FORM THIS PM ALONG AND E OF DRYLINE FROM NEAR LAMESA TO NEAR KFST. CURRENT FCST HAS MENTION OF SEVERE INCLUDED AND WILL MAKE LITTLE CHANGE. INCREASED WLY MID LEVEL FLOW WILL FAVOR BETTER EWD PUSH OF DRYLINE TMW AND EXPECT CONVECTIVE THREAT TO BE CONFINED TO THE E AND FAR S. HEIGHT FALLS BY SUNDAY AND ALONG WITH EWD PUSH OF DRY AIR WILL MAKE FOR DRY BUT SLIGHTLY COOLER CONDITIONS. SOME REINFORCEMENT OF COOLER AIR SUGGESTED BY AVN MONDAY AND WITH MSTR RETURN/UPSLOPE INTO THE MTNS SLGHT CHC POPS ARE WARRANTED. MID LEVEL RIDGING TO PREVAIL THRU FRIDAY WITH FROPA ADVERTISED THURSDAY. PRELIMS MAF 62/85/56/80 322 LSA 59/84/53/78 122 6R6 65/89/61/85 322 MRF 51/82/50/79 2-2 CNM 55/90/53/80 -00 .MAF... TX...NONE. NM...NONE.
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-201000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 200 PM CDT FRI APR 19 2002 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF THE PERMIAN BASIN THIS AFTERNOON AND EVENING... .SYNOPSIS... THE DRYLINE EXTENDED FROM THE TEXAS AND NEW MEXICO BORDER...TO NEAR FORT STOCKTON...TO THE BIG BEND REGION EARLY THIS AFTERNOON...WHILE A COLD FRONT EXTENDED ACROSS THE SOUTH PLAINS REGION OF WEST TEXAS. THIS FRONT IS EXPECTED TO SLOWLY MOVE SOUTHWARD INTO THE EXTREME NORTHERN PERMIAN BASIN THROUGH THE REMAINDER OF THE AFTERNOON. .THREATS... SEVERE THUNDERSTORMS... THE AIRMASS ACROSS AREAS EAST OF THE DRYLINE IS VERY MOIST AND UNSTABLE THIS AFTERNOON. THE COMBINATION OF THE FRONTAL BOUNDARY...THE DRYLINE...AND WEAK UPPER LEVEL DISTURBANCES MOVING ACROSS THE AREA MAY ALLOW WIDELY SCATTERED THUNDERSTORMS TO DEVELOP THIS AFTERNOON...MAINLY ACROSS AREAS EAST OF A SEMINOLE...MONAHANS...FORT STOCKTON LINE. A FEW OF THE STORMS MAY BECOME SEVERE...MAINLY ACROSS THE PERMIAN BASIN. THE MAIN THREATS FROM SEVERE THUNDERSTORMS THIS AFTERNOON WILL BE LARGE HAIL AND DAMAGING WINDS...ALTHOUGH WIND PROFILES NEAR THE FRONT MAY SUPPORT AN ISOLATED TORNADO. EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD CONTINUE TO MONITOR CHANGING WEATHER CONDITIONS...AND BE PREPARED FOR POSSIBLE ACTIVATION LATE THIS AFTERNOON AND EVENING. CLL
NMZ029-033-034-TXZ045>048-050>053-058>063-067>070-074-075-200300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 549 PM CDT FRI APR 19 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 1000 PM CDT FRIDAY EVENING(900 PM MDT FRIDAY EVENING) FOR THE FOLLOWING COUNTIES... IN WEST TEXAS... ANDREWS...BORDEN...CRANE...DAWSON...ECTOR...GAINES...GLASSCOCK... HOWARD...LOVING...MARTIN...MIDLAND...MITCHELL...REAGAN...SCURRY... UPTON...WARD AND WINKLER IN SOUTHEAST NEW MEXICO... LEA IN SOUTHWEST TEXAS... PECOS AND REEVES A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS CAPABLE OF PRODUCING LARGE HAIL GREATER THAN 3/4 INCH...AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE WEATHER IS OBSERVED.
The Midland/Odessa radar (KMAF), 47 km away, was scanning. The volume nearest the first event began at 22:57 UTC.
8 hail. Local standard time, as filed.
Reported on Highway 176.
Damage was reported to farm house including: broken windows, roof damage, and significant damage to two vehicles.
Damage was reported to several vehicles on Highway 180.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5293341, 5293394, 5293400, 5293395, 5293396, 5293397, 5293398, 5293399.